Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 4, 2023, 10:22 PM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 10:22 PM CDT (03:22 UTC)
- Expired
- Jul 5, 2023, 2:18 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Morris County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:42 AM CDT | RAIN 4.42 | 4 Wnw Council Grove, KS | Over past 5 hours. |
| Jul 5, 1:42 AM CDT | RAIN 4.42 | 4 Wnw Council Grove, KS | Over past 5 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1759 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WGUS53 KTOP 050322
FFWTOP
KSC127-050730-
/O.NEW.KTOP.FF.W.0007.230705T0322Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1022 PM CDT Tue Jul 4 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Morris County in east central Kansas...
* Until 230 AM CDT.
* At 1021 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Council Grove, White City, Wilsey, Parkerville and Council Grove
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
3863 9675
FLASH FLOOD...RADAR INDICATED
$$
Laflin2 follow-up statements
285
WGUS73 KTOP 050440
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1140 PM CDT Tue Jul 4 2023
KSC127-050730-
/O.CON.KTOP.FF.W.0007.000000T0000Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
1140 PM CDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT WEDNESDAY
FOR CENTRAL MORRIS COUNTY...
At 1139 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 4
and 6 inches of rain have fallen. Additional rainfall amounts of 1
to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Council Grove, White City, Wilsey, Parkerville and Council Grove
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
3863 9675
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$189
WGUS73 KTOP 050718
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
218 AM CDT Wed Jul 5 2023
KSC127-050728-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
218 AM CDT Wed Jul 5 2023
...FLASH FLOOD WARNING FOR CENTRAL MORRIS COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
3863 9675
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:37 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 6:37 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Jul 4 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 238 PM CDT Tue Jul 4 2023 Key Points: - Hot Fourth of July with Severe Weather possible this evening and overnight - Cool temperatures expected for the remainder of the week with a warming trend by the weekend. - Overnight rain chances will be something to watch Thursday into Friday and Saturday morning. Some storms could be strong to severe. Taking a look at afternoon water vapor imagery, a closed low is still situated over central Canada with a trough axis extending southwestward, weak ridging over the desert Southwest, and a few shortwaves embedded in zonal flow over the central Plains. Clear skies and southerly flow have warmed temperatures quickly across northeastern Kansas with mid 90s common area-wide by 1 PM. Continued WAA, afternoon mixing, and warm 850/700mb temperatures will continue to push afternoon high temperatures into the upper 90s and low 100s. Luckily, surface moisture is fairly shallow and dewpoints are staying in the low to mid 60s keeping heat indicies just below Heat Advisory criteria. That said, with the holiday, heat could quickly cause issues for people that are susceptible, so make sure to find shade and drink plenty of hydrating fluids this afternoon. The main focus in addition to the heat will be evening and overnight strong/severe thunderstorms along a southeast-moving frontal boundary. Currently, mid-level vorticity maximums advecting east off the Rockies are providing sufficient support for convection over the high plains and along a surface trough axis draped across central Nebraska. This will be the main focal point for strong to severe storms in northeastern Kansas later this evening and overnight. By this evening, convection along the frontal boundary will continue southeast, growing upscale quickly. Deep shear across Nebraska this afternoon appears much more supportive of organized convection as guidance keeps only 25-35 knots of shear along the boundary as it moves into the northern Kansas. The marginal shear should not be much of a deterrent for convection as lapse rates will be 7.5-8 degrees in the mid-levels with 2500 J/kg of MUCAPE ahead of the frontal boundary. That said, RAP convective parameters show the best area for the strongest and most organized convection to be in north- central and central Kansas before the line of convection outruns shortwave energy to its north. Storms will be capable of producing damaging winds and occasional large hail. CAMs have come more into agreement with the timing of the line as well with convection making its way into north-central Kansas between 7-9 PM, I-70 by around midnight, and east-central Kansas by 2-5 AM Wednesday morning. Heavy rain will also be a concern as well as PWATs will be high (1.5-2") and training rain and storms behind the boundary will remain possible. By around sunrise Wednesday, the surface boundary should be south of the area. PoPs remain elevated through much of the day Wednesday as the the 850 front stalls over the area. Expecting only rain and a few elevated storms, but with cloud cover and CAA behind the boundary, instability will not be very impressive for strong storms. High temperatures should be much more pleasant and in the low 80s. By the late afternoon, CAMs depict convection to redevelop along the stalled frontal boundary along the OK/KS border. With very large CAPE values and increasing upper level support from an approaching mid-level perturbation, a few of these storms could become severe with damaging winds, and large hail being the main concern. At the moment, most of the convection appears to stay south of the area where better instability resides, but cannot rule out a storm or two south of the Kansas Turnpike. Surface ridging builds further into the area Thursday, resulting in mostly dry weather with highs in the low to mid 80s. It is not until Thursday evening and into Friday morning that low-level flow returns from the south and begins to bring warm and moisture-rich air back. A few mid-level vorticity maximums move across the central Plains early Friday AM with an increasing LLJ. Increasing deep shear to 40-50 knots overhead with elevated instability could result in elevated supercells capable of large hail and damaging winds Friday AM. Guidance appears to keep the bullseye for QPF over central Kansas, but the exact location of the QPF will continue to be monitored over the coming forecast periods. Regardless, continued heavy rainfall over areas that will have received a good rainfall the previous days could lead to localized flooding. A similar setup overnight into Saturday AM will be possible with heavy rainfall again a concern across central and east-central Kansas. By Sunday and into next week, temperatures warm up closer to the climate average as weak upper-level ridging slides east. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Jul 4 2023 The main hazard for the period will be with storms that move into the area later this evening into the overnight period. Winds will be the main hazard for aviation. Have tried to indicate the time frame with a TEMPO group. This could be changed if the line of storms developing over north central into eastern Nebraska gain forward speed and arrive earlier than currently forecast. Showers linger into the morning and eventual clearing takes place by late morning into midday with the next risk of storms near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...Drake
Hazardous weather outlook, Jul 4, 2:40 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 240 PM CDT Tue Jul 4 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-051945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 240 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are likely to move north to south across the region tonight. These storms could pack a punch with wind gusts up to 70 MPH and large hail. Storms are expected to move into north central Kansas between 7 and 9 pm, and potentially making it to the I-70 corridor around midnight tonight. Heat indices are expected to be around 100 degrees between 2 and 7 pm this afternoon. Be sure to drink plenty of water and take breaks in an air conditioned room. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible on Wednesday. If a frontal boundary fails to move far enough south, there could be some risk for severe storms in the afternoon across parts of east central Kansas. Another round of thunderstorms is possible late Thursday night and into Friday morning. These storms may be capable of producing large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jul 4, 10:00 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1000 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM Tstm Wnd Gst 3 NNW Clay Center 39.42N 97.14W
07/04/2023 M61 MPH Clay KS Mesonet
Kansas State Mesonet reported gust to 61
mph.
&&
IMLocal storm report, Jul 4, 10:04 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1004 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Gst Axtell 39.87N 96.26W
07/04/2023 M65 MPH Marshall KS Mesonet
Unio and Pacific station reported gusts to
65 mph.
&&
IMLocal storm report, Jul 4, 10:05 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1005 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Tstm Wnd Gst 2 NNW Corning 39.69N 96.05W
07/04/2023 M62 MPH Nemaha KS Mesonet
Kansas state mesonet reports gust to 62 mph.
&&
IMLocal storm report, Jul 4, 10:10 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1010 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Gst 4 WNW Council Grove 38.68N 96.56W
07/04/2023 M58 MPH Morris KS Public
Public Weather Station.
&&
IMLocal storm report, Jul 4, 10:15 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1015 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Tstm Wnd Gst Corning 39.66N 96.03W
07/04/2023 E70 MPH Nemaha KS Trained Spotter
Trained spotter estimates 70 mph wind gust.
&&
IMLocal storm report, Jul 4, 10:18 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1018 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Tstm Wnd Gst Frankfort 39.70N 96.42W
07/04/2023 M68 MPH Marshall KS Public
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:11 PM CDT | Special Weather Statement | TOP | Cloud | 49 min |
| Jul 4, 8:22 PM CDT | Special Weather Statement | TOP | Morris | 38 min |
| Jul 4, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Jul 4, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 41 min |
| Jul 4, 8:42 PM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Jul 4, 8:50 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 40 min |
| Jul 4, 9:09 PM CDT | Special Weather Statement | TOP | Wabaunsee | 21 min |
| Jul 4, 9:12 PM CDT | Special Weather Statement | TOP | Brown, Clay, Marshall, Nemaha, Washington | 48 min |
| Jul 4, 9:15 PM CDT | Special Weather Statement | TOP | Morris | 45 min |
| Jul 4, 9:23 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 52 min |
| Jul 4, 9:40 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 50 min |
| Jul 4, 9:43 PM CDT | Areal Flood Advisory | TOP | Morris | 3 hr |
| Jul 4, 9:51 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Nemaha | 24 min |
| Jul 4, 9:54 PM CDT | Special Weather Statement | TOP | Clay, Pottawatomie, Riley | 51 min |
| Jul 4, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 31 min |
| Jul 4, 10:02 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 28 min |
| Jul 4, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Jackson, Marshall, Pottawatomie, Riley, Washington | 24 min |
| Jul 4, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 24 min |
| Jul 4, 10:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie and 2 more | 23 min |
| Jul 4, 10:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Lyon, Morris, Pottawatomie and 3 more | 36 min |
| Jul 4, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Douglas, Geary, Jackson, Jefferson, Nemaha and 5 more | 33 min |
| Jul 4, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Osage, Wabaunsee | 63 min |
| Jul 4, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 13 min |
| Jul 4, 11:14 PM CDT | Areal Flood Advisory | TOP | Riley | 2 hr |
| Jul 4, 11:15 PM CDT | Areal Flood Advisory | TOP | Geary | 2 hr |
| Jul 4, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more | 44 min |
| Jul 4, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 67 min |
| Jul 4, 11:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 24 min |
| Jul 5, 12:08 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 37 min |
| Jul 5, 12:30 AM CDT | Areal Flood Advisory | TOP | Osage | 3 hr |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 50 min |
| Jul 5, 2:18 AM CDT | Areal Flood Warning | TOP | Morris | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.